New York, 2011

Damaging Winds in New York, June 1, 2011

June 1, 2011 · NWS BTV · 3 events in 2 counties and zones

A vigorous mid-atmospheric disturbance and warm front moved across northern New York during the morning hours with scattered thunderstorms, some locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A vigorous mid-atmospheric disturbance and warm front moved across northern New York during the morning hours with scattered thunderstorms, some locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 1, 4:42 AM EST, 12 minutes earlier.

Area forecast discussion, Jun 1, 4:42 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
542 AM EDT WED JUN 1 2011

.SYNOPSIS...
ACTIVE WEATHER IS EXPECTED ACROSS THE NORTH COUNTRY TODAY. A FRONT
WILL MOVE INTO VERMONT BY MIDDAY AND STRONG TO POSSIBLY SEVERE
STORMS WILL DEVELOP AHEAD OF IT AND EXIT THE REGION BY LATE
AFTERNOON. AT THE SAME TIME...STRONG AND GUSTY SOUTHWEST WINDS
WILL DEVELOP BEHIND THE FRONT IN NORTHERN NEW YORK WITH WIND
GUSTS UP TO 50 MPH EXPECTED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 541 AM EDT WEDNESDAY...THE ACTIVE WEATHER DAY IS ALREADY
TAKING SHAPE WITH EARLY MORNING CONVECTION BREAKING OUT ACROSS THE
AREA EARLY THIS MORNING. MAIN CONVECTIVE POTENTIAL WILL ACTUALLY
COME AROUND MIDDAY AS PRE-FRONTAL TROUGH MOVES INTO THE CHAMPLAIN
VALLEY. TEMPERATURES IN THE 80S WITH DEW POINTS IN THE 60 TO 65
DEGREE RANGE WILL RESULT IN SUFFICIENT INSTABILITY FOR STORMS TO
DEVELOP. INCREASING DEEP LAYER SHEAR OVER THE TOP OF THIS
INSTABILITY WILL ALLOW FOR STORMS TO BECOME ORGANIZED AND HAVE THE
POTENTIAL TO PRODUCE STRONG WINDS AND HAIL. BEST POTENTIAL FOR
STRONG TO SEVERE STORMS WILL BE FROM ADDISON...WASHINGTON...CALEDONIA
COUNTIES SOUTHWARD. BEHIND THE PRE-FRONTAL TROUGH...MIXING WILL BE
RATHER PRONOUNCED AND STRONG WINDS ALOFT WILL BE ABLE TO COME DOWN
AND IMPACT A LARGE PART OF NORTHERN NEW YORK. LOOKING AT WIND
GUSTS THIS AFTERNOON AND TONIGHT OF AT LEAST 50 MPH ACROSS THE
NORTHERN ADIRONDACKS OF NEW YORK AND THE SAINT LAWRENCE VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 541 AM EDT WEDNESDAY...FLOW ALOFT WILL BECOME MORE NORTHWEST
WITH TIME TONIGHT WITH GUSTY WINDS CONTINUING OVER THE ENTIRE
FORECAST AREA...40 MPH OVER VERMONT AND AROUND 50 MPH IN NORTHERN
NEW YORK. LARGE UPPER TROUGH MOVES ACROSS EASTERN CANADA ON
THURSDAY AND EXPECT INSTABILITY CLOUDS AND SHOWERS TO DEVELOP OVER
THE AREA...ESPECIALLY IN THE MOUNTAINS. NOTICEABLY COOLER WEATHER
IS EXPECTED AS WELL GIVEN STRONG COLD AIR ADVECTION. EXPECTING
HIGHS ONLY IN THE 60S ON THURSDAY. HIGH PRESSURE BUILDS IN
THURSDAY NIGHT AND FRIDAY ALLOWING FOR DRIER WEATHER AND A SLOW
WARMING TREND. HIGH TEMPERATURES ON FRIDAY SHOULD BE CLOSE TO
SEASONAL NORMALS. ONE OTHER ITEM OF NOTE WILL BE THE NEED TO
MONITOR THE FROST POTENTIAL ACROSS THE NORTHERN ADIRONDACKS AND
NORTHEAST VERMONT THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 430 AM EDT TUESDAY...DRY NW FLW ALOFT CONTS FRIDAY INTO
SATURDAY WITH SLIGHTLY BLW NORMAL TEMPS. WEAK SFC WARM FRNT
FEATURE MAY PRODUCE A SCATTERED LIGHT SHOWER LATE SATURDAY
NIGHT...BUT ONCE AGAIN QPF AMOUNTS WILL BE UNDER 0.10". THE FCST
BECMS MORE UNCERTAIN BY EARLY NEXT WEEK AS MID/UPPER LVL RIDGE
TRIES TO PUSH NORTH...WHILE PROGRESSIVE NW FLW ALOFT CONTS ACRS
THE NE CONUS. THIS WL RESULT IN TEMPS WARMING BACK UP...ALONG WITH
INCREASING CHCS FOR SOME SCATTERED RAIN SHOWERS INTO TUESDAY.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS THROUGH THIS EARLY WEDNESDAY MORNING AS WE CONTINUE
TO WATCH TRENDS UPSTREAM ACROSS LOWER ONTARIO AND ANY ACTIVITY ALONG
THE WARM FRONT ACROSS NORTHERN NY.  LOCAL FOG AT SLK MAY PRODUCE
MVFR/IFR CONDITIONS BRIEFLY OVERNIGHT. IT SEEMS A BROKEN LINE OF
CONVECTION WILL IMPACT THE REGION THROUGH THIS MORNING AND PERHAPS
EXTENDING INTO VERY EARLY AFTERNOON WITH FRONTAL PASSAGE EXPECTED TO
BE A BIT EARLIER.  DUE TO THIS...WE WILL KEEP AVIATION CONDITIONS
VFR AT THE PRESENT TIME AND PLACE A VCSH MAINLY BETWEEN 08Z-15Z FOR
LOCATION WEST OF BURLINGTON AND BETWEEN 12Z-17Z ELSEWHERE.

WINDS WILL BECOME PROBLEMATIC AS WE TAP INTO 20-30KTS WITH THE
FRONTAL PASSAGE LATER THIS MORNING.  WINDS THROUGH THE ST LAWRENCE
WILL BE LOCALLY HIGHER.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...
WED OVRNT...VFR...INCR CLDS...CHC -SHRA LATE.
THU...VFR/MVFR...CHC -SHRA.
THU NT-SUN...VFR. NO SIG WX EXPECTED AT THIS TIME.

&&

.MARINE...
AS OF 541 AM EDT WEDNESDAY...A LAKE WIND ADVISORY IS IN EFFECT
TODAY AND TONIGHT AS SOUTHWEST TO WEST WINDS OF 20 TO 30 KNOTS
WILL DEVELOP THIS AFTERNOON AND TONIGHT. GIVEN THE HIGH WATER
LEVEL...THE WIND DIRECTION WILL CAUSE WATER TO BE PUSHED INTO EAST
FACING SHORELINES ON THE VERMONT SIDE OF LAKE CHAMPLAIN.

FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS
OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...PLENTY OF DEBRIS REMAIN IN THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. DUE TO THESE FACTORS...
RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT
     FOR NYZ026-027-029>031-034-087.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...TABER
AVIATION...JMG
MARINE...EVENSON
Hazardous weather outlook, Jun 1, 3:58 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
458 AM EDT WED JUN 1 2011

NYZ026-027-029>031-034-087-020900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
458 AM EDT WED JUN 1 2011

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

EXPECT WIND GUSTS TO 50 MPH OVER THE SAINT LAWRENCE VALLEY AND
NORTHERN ADIRONDACKS OF NEW YORK THIS AFTERNOON. WINDS OF THIS
MAGNITUDE WILL BE CAPABLE OF TAKING DOWN TREES AND POWER
LINES...WHICH COULD RESULT IN LOSS OF POWER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ028-035-020900-
EASTERN CLINTON-EASTERN ESSEX-
458 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
MIDDAY...THEN SOUTHWEST WINDS WILL BE INCREASING IN THE AFTERNOON
WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VTZ001>012-016>019-020900-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
458 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THIS
AFTERNOON ACROSS VERMONT. A LINE OF STORMS IS EXPECTED TO DEVELOP
OVER WESTERN VERMONT SHORTLY AFTER MIDDAY...THEN MOVE QUICKLY
EASTWARD. STRONG GUSTY WINDS AND HAIL CAN BE EXPECTED WITH ANY OF
THE THUNDERSTORMS. ONCE THE THUNDERSTORMS EXIT THE STATE BY LATE
AFTERNOON...EXPECT GUSTY SOUTHWEST WINDS TO DEVELOP WITH GUSTS
AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

EVENSON

In the hours before

Special weather statement, Jun 1, 3:27 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 AM EDT WED JUN 1 2011

NYZ027-028-030-031-010900-
EASTERN CLINTON NY-NORTHERN FRANKLIN NY-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-
427 AM EDT WED JUN 1 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND
NORTHWESTERN CLINTON COUNTIES...

AT 424 AM EDT...A STRONG THUNDERSTORM WAS NEAR BOMBAY...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH BURKE...CONSTABLE...EARLVILLE...CHURUBUSCO...CANNON CORNERS...

LAT...LON 4500 7352 4488 7361 4472 7456 4501 7464
      4500 7414 4502 7356
Special weather statement, Jun 1, 4:21 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
521 AM EDT WED JUN 1 2011

NYZ034-035-VTZ005-008-009-017-018-011015-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN ESSEX NY-
521 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ESSEX...NORTHERN
ADDISON...SOUTHERN CHITTENDEN AND WEST CENTRAL WASHINGTON COUNTIES...

AT 515 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
DEVELOPING ACROSS THE HIGH PEAKS REGION OF THE ADIRONDACK MOUNTAINS.
THESE STORMS WILL MOVE EAST INTO THE CHAMPLAIN VALLEY BY 630 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ELIZABETHTOWN...WADHAMS...DIAMOND ISLAND...WHALLONSBURG...KINGSLAND
BAY STATE PARK...NORTH FERRISBURGH...MONKTON...STARKSBORO...
HANKSVILLE...CAMELS HUMP STATE PARK...IRASVILLE...

LAT...LON 4450 7299 4410 7280 4400 7382 4432 7388

The radar

The Burlington radar (KCXX), 79 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 1, 4:54 AM EST
Where
Franklin County, Saranac Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.330, -74.130

Trees reported down by thunderstorm winds along Route 3 in Saranac Lake.

Thunderstorm Wind, Essex

When
June 1, 5:15 AM EST
Where
Essex County, Lake Placid
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.280, -73.980

State police reported several trees down along Route 86 between Lake Placid and Wilmington.

Thunderstorm Wind, Essex

When
June 1, 5:15 AM EST
Where
Essex County, 0.69 mi N of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.390, -73.820

Trees and power lines down along Route 72 between Wilmington and Franklin Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314744, 314747, 314748.